Skip to content
My WebMD Sign In, Sign Up
skipping meals-how does it affect diabetics?
avatar
nnfrank posted:
hi!my uncle is 46 now and on oral antidiabetics fr 2yrs now.he usually [2 0r 3 times a week> skips meals and doesnt take medicine for that session{bcoz it is not needed}....my doubt is ....is this ok or taking food along with medications without skipping to maintain steady blood gucose levels is good....does this both differ in long term outcomes
Reply
FirstPrevious12NextLast
 
avatar
GaryTardiff responded:
The food with medication is not recommended but he can probably get away with it. The worse thing is the skipping meals! If I skip a meal my BG spikes pretty bad. Have him check his numbers a couple of hours after a meal skip. I think you'll find that his numbers are up regardless of the meal.

As a diabetic it's very important to not skip meals!
 
avatar
DavidHueben responded:
nnfrank:

A couple of points:

1. Some oral diabetes medications (like Metformin) should be taken with meals.

2. Most oral diabetes medications don't work immediately (like for example a pain medication), but rather they have a cummulative effect to be therapeutic.

3. As a diabetic, your uncle should not skip meals and he should take his oral diabetes medication everyday at approximately the same time. By skipping his medications, he is not getting the full benefit of them.

David
Red meat is not bad for you. Now blue-green meat, that's bad for you! -Tommy Smothers
 
avatar
phototaker responded:
Your uncle needs not to skip meals. If I eat too late(which rarely happens unless I sleep in too long in the morning), my blood sugar numbers go up.

Listen to David about taking his medicine religiously and both of them about eating on time.
 
avatar
nwsmom replied to DavidHueben's response:
David, the only reason Metformin "should" be taken with meals is to avoid the digestive upsets that occur in many people. Otherwise, no problem: take it whenever you like, but try to be consistent.
 
avatar
DavidHueben replied to nwsmom's response:
Nwsmom:

I completely understand your comment. However, when I was taking Metformin, the vial was clearly marked "Take Medication With Food".

It was also the advice of my doctor to take it with meals to avoid the reasons you stated.

David
Red meat is not bad for you. Now blue-green meat, that's bad for you! -Tommy Smothers
 
avatar
nwsmom replied to DavidHueben's response:
David, check the fine print in your PDR.
 
avatar
auriga1 replied to nwsmom's response:
Nwsmom, I don't want to be argumentative, but my pharmacology book states: "give with or shortly after main meals." The stated route and dosage could be once daily or three times daily for regular tabs "with meals." Also the sustained release should be taken with the p.m. meal. That is probably why they mark the vials "TAKE WITH FOOD."

The poster's uncle should not be skipping meals or meds. He misses the therapeutic dosaging needed to maintain the proper glucose levels.

If there is no digestive upset, maybe a patient can get away with taking it anytime they like, but should do so at the same time every day. He is not helping himself by skipping meds.
 
avatar
DavidHueben replied to nwsmom's response:
I don't need to check the PDR. I have an old vial of the Metformin I used to take. There is about a 1"x1" yellow sticker on it.

It says "Take Medication With Food".

Every vial of Metformin I ever ordered had the same sticker.

Also:

"GLUCOPHAGE should be given in divided doses with meals while GLUCOPHAGE XR should generally be given once daily with the evening meal. GLUCOPHAGE or GLUCOPHAGE XR should be started at a low dose, with gradual dose escalation, both to reduce gastrointestinal side effects and to permit identification of the minimum dose required for adequate glycemic control of the patient."

That is from:

http://www.rxlist.com/glucophage-drug.htm

David
Red meat is not bad for you. Now blue-green meat, that's bad for you! -Tommy Smothers
 
avatar
mhall6252 replied to DavidHueben's response:
Interesting...just looked at my bottle. It says to take it at bedtime.

It may not really make a difference so long as it's dinnertime or later and you're consistent.

Michelle
 
avatar
nnfrank replied to auriga1's response:
thanks auriga 1 for ur suggestion
 
avatar
nnfrank replied to GaryTardiff's response:
thank u GaryTardiff
 
avatar
nnfrank replied to DavidHueben's response:
thank u very much Mr.David
 
avatar
An_202613 replied to nnfrank's response:
Thank you, John Boy!!! LOL
 
avatar
MATIN replied to GaryTardiff's response:
I skipped the meal, and diamicron and metformin stressed my adrenaline. When diamicrn and metformin stopped. Sugar went high.
Now I am using insulin levimir, and humalog. I use 20 units of levimir and 10 units of Humalog

After 2 hours sugar increases 4 unit by 10 unit Humalog, But three hours, I start feeling shaky, it tries to go low but bounces back. I measure sugar it is 12 then. If I then, sugar drops to 10, but I feel hypo. Can anybody explain, why this happens, and how I can stop it? AS a result BG is going further high,

MATIN


Featuring Experts

Michael Dansinger, MD, is a nationally recognized authority on dietary and lifestyle counseling for weight loss and disease prevention. He is the nutr...More

Helpful Tips

peanut butter and ways to cut carbs
eat p'nut butter on celery sticks, real, fresh carrot sticks, fresh zucchini sticks. Eat tuna, and other proteins wrapped in Romaine ... More
Was this Helpful?
2 of 14 found this helpful

Expert Blog

Conquering Diabetes - Michael Dansinger, MD

Dr. Michael Dansinger provides thoughtful tips for those with type 2 diabetes or pre-diabetes who want to reclaim their health...Read More

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.